Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 69, NWS Goodland, KS

May 28, 2025Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2025, 4:19 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2025, 4:19 PM CDT (21:19 UTC)
Expired
May 28, 2025, 5:15 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:41 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Severe weather threat for this afternoon and early evening, with potential for hail to the size of tennis balls and a tornado.
  • Areas of fog tonight and into Thursday morning, especially in northeast Colorado and adjacent areas of northwest Kansas.
  • Warmer temperatures are forecast to return late week and into next weekend.
  • More active pattern for thunderstorms early next week.
Area forecast discussion, May 28, 1:41 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1241 PM MDT Wed May 28 2025

.KEY MESSAGES...

- Severe weather threat for this afternoon and early evening,
  with potential for hail to the size of tennis balls and a
  tornado.

- Areas of fog tonight and into Thursday morning, especially in
  northeast Colorado and adjacent areas of northwest Kansas.

- Warmer temperatures are forecast to return late week and into
  next weekend.

- More active pattern for thunderstorms early next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1230 PM MDT Wed May 28 2025

Severe storms expected this afternoon in northeast Colorado and
adjacent counties in northwest Kansas. Vorticity lobe rotating
around an upper low in the northern plains will provide lift,
with a narrow axis of instability up to 2000 j/kg extending from
Kit Carson/Cheyenne counties in Colorado into southwest Kansas
and deep layer shear of 40-50 kts. SBCAPE rapidly drops to zero
further east where cloudy and cool conditions persist,
especially north of I-70, but  it does extend a bit further
east south of I-70, especially south of Highway 40. Those areas
will see the greatest risk for severe weather after 21z through
about 02z, where supercells may develop capable of large hail,
damaging winds and tornadoes. This evening, storms will move
south and out of the area. Areas of fog may develop relatively
early along leading edge of northeast winds behind the departing
storms, eventually settling into northeast Colorado and the
Colorado/Kansas border area overnight and into Thursday morning.
Low temperatures will be in the low to mid 40s.

Upper low will start to pull away to the Great Lakes on
Thursday. A few morning showers may persist, but then the
afternoon will be partly sunny and dry with highs in the upper
60s and light winds. Clear skies and light winds Thursday night
will allow temperatures to fall into the low to mid 40s.

Friday and Saturday...will be under northwest flow aloft. Friday
will see a shortwave ridge move through resulting in dry
conditions and temperatures warming in the lower 80s. Saturday
may see a weak embedded trough moving across the Nebraska
panhandle with weak instability axis ahead of it as far south as
southwest Nebraska. Cannot completely discount an isolated
shower or thunderstorm in that area in the afternoon, but models
are dry for now. Highs will be in the low to mid 80s and lows in
the upper 40s to middle 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 1230 PM MDT Wed May 28 2025

Northwest flow continues on Sunday with the same possible
embedded wave shearing out across Kansas. Models offer varying
solutions so confidence in any storm chances is low. Upper flow
quickly transitions to southwest on Monday with negatively
tilted shortwave trough moving out of southeast Colorado and
across the area in the afternoon and evening. Severe weather
seems possible along/east of the dry line where narrow axis of
moderate instability is forecast, though deep layer shear is
lacking at around only 20kts at this time. Details a bit sketchy
at this time range, but may present the next chance for severe
storms. Southwest flow continues Tuesday and Wednesday with
several embedded waves teed up to move across the area. There
may also be a front in the area on Tuesday to focus convective
initiation. The pattern suggests storm chances will continue.
High temperatures through the period will generally be in the
80s and lows in the 50s and 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1122 AM MDT Wed May 28 2025

At KGLD...low ceiling will persist through the TAF period with
IFR predominant. There is a 30% chance of a thunderstorm
impacting the terminal late this afternoon, with brief gusty
winds possible. This evening, fog is expected to develop and
persist through early Thursday morning before gradually
lifting.

At KMCK...light rain will be moving into the area and
persisting through this afternoon and early evening with IFR
ceilings and reduced visibility. This evening, some fog is
possible early, but main impacts will be from low ceilings
through early Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 28, 1:51 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1251 PM MDT Wed May 28 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1251 PM MDT Wed May 28 2025 /151 PM CDT Wed May 28 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing hail up to the size of
tennis balls, wind gusts in excess of 60 mph and a tornado are
possible after 1 PM MDT (2 PM CDT). Severe storms are most likely
along and south of a Yuma Colorado to Oakley Kansas line.

Fog will redevelop across the area this evening and persist through
the overnight. The fog may be dense at times in northeast Colorado
and adjacent counties of northwest Kansas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Fog will continue early Thursday morning, mainly in northeast
Colorado and adjacent counties in northwest Kansas.

Severe weather threat will return to the area towards the start of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 28, 3:01 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
201 PM MDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Hail             Burlington              39.31N 102.27W
05/28/2025  E0.88 Inch       Kit Carson         CO   Trained Spotter

            Nickel sized hail and very heavy rain
            reported in Burlington.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:50 AM CDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Norton, Sheridan7 hr
May 28, 5:52 PM CDTSevere Thunderstorm WarningGLDWichita23 min
May 27, 7:51 PM CDTSpecial Weather StatementGLDKit Carson24 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningGLDKit Carson54 min
May 28, 4:32 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
May 28, 5:09 PM CDTSevere Thunderstorm WarningGLDCheyenne34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Severe Thunderstorm Warnings in Colorado, 2025Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.